Immunotherapy Side Effect: Colitis
What do I need to know about the side effects of immunotherapy?
Immunotherapy is a type of cancer treatment that works with your body’s immune system to weaken or kill cancer cells. Immunotherapy works differently than chemotherapy and they can cause different side effects. Some side effects are common and mild, while some side effects can be serious or even life-threatening.
Side effects can happen at any time during the course of your treatment. Side effects can start shortly after starting immunotherapy treatment, at any time during treatment, or even after treatment is done. Keep in mind that no matter where your cancer started, side effects can affect most parts of your body. It is also important to talk with your care team about any history of immune disorders (such as Crohn’s disease, rheumatoid arthritis, or Lupus), as these can make you more at risk of having side effects caused by immunotherapy.
What is colitis?
Colitis is inflammation of the colon. The colon is the longest part of the large intestine, also known as the large bowel. The colon connects to the rectum, and ends with the anus. When this part of the large intestine becomes inflamed or swollen, it is called colitis. Colitis can be caused by bacterial infections, viruses, and autoimmune disorders. It can also be a side effect of immunotherapy medications. These medications work by stimulating your body’s immune system. Sometimes your immune system can attack normal, noncancerous parts of your body, such as your colon (colitis). Colitis can be severe or life-threatening and can happen at any time during treatment or even after treatment has ended.
What are the symptoms of colitis?
Colitis can cause:
- Diarrhea or more bowel movements than usual.
- Blood or mucus in your stool.
- Stools that are black, tarry, or sticky.
- Severe pain, tenderness, and cramping in your abdomen (belly).
- Distended abdomen (belly) or feeling “bloated.”
How is colitis treated?
Recognizing and treating the symptoms of colitis early is important. Many side effects of immunotherapy are treatable, including colitis, but it is important to call your provider right away if you have any changes in how you are feeling. Treatment of colitis related to immunotherapy medicines depends on how serious of a reaction you have. Your provider may continue to monitor you closely without any changes in treatment, or you might be prescribed medications to help manage your colon problems. If the reaction is serious, your treatment may be held or stopped.
When should I contact my care team?
If you are taking any immunotherapy medication, you should contact your care team as soon as you have any changes in how you are feeling. You should also make sure that any provider involved in your care is aware that you are taking an immunotherapy medication, as this can change the course of your treatment.
Alic, Margaret. "Colitis." The Gale Encyclopedia of Genetic Disorders. 4th ed., vol. 1, Gale, 2016, pp. 412-416. Retrieved from http://proxy.library.upenn.edu:2323/apps/doc/CX3630400122/SCIC?u=upenn_main&sid=SCIC&xid=65f93174. Accessed 1 May 2019.
Brahmer, J.R., Lacchetti, C., Schneider, B.J., Atkins, M.B., Brassil, K.J., Caterino, J.M., …Thompson, J.A. (2018). Management of Immune-Related Adverse Events in Patients Treated With Immune Checkpoint Inhibitor Therapy: American Society of Clinical Oncology Clinical Practice Guideline. Journal of Clinical Oncology, 17, (36).Retrieved from https://ascopubs.org/doi/10.1200/JCO.2017.77.6385.
Cavallo, J. (2018). Meeting the Challenges of Immunotherapy-Related Toxicities. The ASCO Post. Retrieved from https://www.ascopost.com/issues/august-10-2018/challenges-of-immunotherapy-related-toxicities/
National Cancer Institute at the National Institutes of Health. (2018). Immunotherapy to Treat Cancer. Retrieved from https://www.cancer.gov/about-cancer/treatment/types/immunotherapy.
National Comprehensive Cancer Network (NCCN). (2018). [PDF Infographic of Immunotherapy Side Effects]. Understanding Immunotherapy Side Effects.Retreived from https://www.nccn.org/images/pdf/Immunotherapy_Infographic.pdf.
Weber, J.S., Yang, J.C., Atkins, M.B., & Disis, M.L. (2015). Toxicities of Immunotherapy for the Practitioner. Journal of Clinical Oncology, 18(33). Retrieved from https://ascopubs.org/doi/full/10.1200/JCO.2014.60.0379.